Alert archive / North Dakota / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Sep 6, 2009, 3:03 AM MDT for 5 counties in North Dakota. It took effect at Sep 6, 2009, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2009, 3:03 AM MDT (09:03 UTC)
- In effect from
- Sep 6, 2009, 11:00 AM MDT
- Expired
- Sep 6, 2009, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, McKenzie County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 060903 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 403 AM CDT SUN SEP 6 2009 ...RED FLAG WARNING THIS AFTERNOON AND EVENING IN PARTS OF FAR WESTERN NORTH DAKOTA FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITY AND DRY PASTURES... .A SURFACE LOW OVER CENTRAL MONTANA AND WYOMING WILL CONTINUE TO DEVELOP AND INTENSIFY AS A LARGE UPPER LEVEL STORM SYSTEM BEGINS TO MOVE ACROSS THE ROCKIES. STRONG SOUTH/SOUTHEAST WINDS OF 15 TO 30 MPH WILL DEVELOP BY THIS AFTERNOON...WITH 25 TO 30 MPH WINDS POSSIBLY GUSTING TO 35 MPH IN THE FAR WEST. HIGH TEMPERATURES IN THE 90S...WITH MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT RANGE...AND STRONG WINDS...AS WELL AS CURING GRASSLANDS WITH 20 PERCENT GREENS REPORTED...WILL RESULT IN RED FLAG CONDITIONS IN FAR WESTERN NORTH DAKOTA SOUTH OF THE MISSOURI RIVER THIS AFTERNOON AND EVENING. NDZ017-031-032-040-043-061715- /O.UPG.KBIS.FW.A.0002.090906T1700Z-090907T0200Z/ /O.NEW.KBIS.FW.W.0002.090906T1700Z-090907T0200Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 403 AM CDT SUN SEP 6 2009 /303 AM MDT SUN SEP 6 2009/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITY AND DRY PASTURES... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...17...31...32...40...43 EXPECT A SOUTHEAST WIND AT 20 TO 30 MPH THIS AFTERNOON AND EARLY EVENING...WITH MINIMUM RELATIVE HUMIDITY FROM 15 TO 25 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ JV
3 follow-up statements
000 WWUS83 KBIS 061550 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1050 AM CDT SUN SEP 6 2009 ...RED FLAG WARNING THIS AFTERNOON AND EVENING IN PARTS OF FAR WESTERN NORTH DAKOTA FOR STRONG SOUTHEAST WINDS...LOW HUMIDITY AND DRY PASTURES... .EXPECT STRONG SOUTHEAST WINDS OF 15 TO 250 MPH THIS AFTERNOON...WITH GUSTS TO 35 MPH IN FAR WESTERN NORTH DAKOTA. HIGH TEMPERATURES IN THE 90S...WITH MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT RANGE...STRONG WINDS...AND CURING GRASSLANDS...WILL RESULT IN RED FLAG CONDITIONS IN FAR WESTERN NORTH DAKOTA SOUTH OF THE MISSOURI RIVER THIS AFTERNOON AND EVENING. NDZ017-031-032-040-043-070000- /O.CON.KBIS.FW.W.0002.090906T1700Z-090907T0200Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 1050 AM CDT SUN SEP 6 2009 /950 AM MDT SUN SEP 6 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...17...31...32...40...43 EXPECT A SOUTHEAST WIND AT 15 TO 25 MPH WITH GUSTS TO 35 MPH THIS AFTERNOON AND EARLY EVENING...WITH MINIMUM RELATIVE HUMIDITY FROM 15 TO 25 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KINNEY
000 WWUS83 KBIS 062024 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 324 PM CDT SUN SEP 6 2009 ...RED FLAG WARNING CONTINUES INTO THIS EVENING FOR PARTS OF FAR WESTERN NORTH DAKOTA FOR STRONG SOUTHEAST WINDS...LOW HUMIDITY AND DRY PASTURES... .A STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH EARLY EVENING... WITH GUSTS OVER 30 MPH AT TIMES. HIGH TEMPERATURES IN THE 90S...WITH MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT RANGE...STRONG WINDS...AND CURING GRASSLANDS...WILL PRODUCE RED FLAG CONDITIONS IN FAR WESTERN NORTH DAKOTA THROUGH EARLY EVENING. NDZ017-031-032-040-043-070200- /O.CON.KBIS.FW.W.0002.000000T0000Z-090907T0200Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 324 PM CDT SUN SEP 6 2009 /224 PM MDT SUN SEP 6 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...17...31...32...40...43 EXPECT A SOUTHEAST WIND GUSTING OVER 30 MPH AT TIMES...WITH MINIMUM RELATIVE HUMIDITY FROM 15 TO 25 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KINNEY
000 WWUS83 KBIS 070142 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 842 PM CDT SUN SEP 6 2009 ...RED FLAG WARNING FOR FAR WESTERN NORTH DAKOTA FOR STRONG SOUTHEAST WINDS...LOW RELATIVE HUMIDITY...AND DRY PASTURES WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... .STRONG SOUTHEAST WINDS HAVE DECREASED TO 15 TO 20 MPH...AND SHOULD CONTINUE TO WEAKEN THROUGH THE EVENING. AT THE SAME TIME...VERY LOW RELATIVE HUMIDITIES HAVE ALREADY BEGUN INCREASING AS A RESULT OF COOLING EVENING TEMPERATURES. RED FLAG CONDITIONS ARE NOT EXPECTED TO CONTINUE BEYOND 8 PM MDT THIS EVENING. NDZ017-031-032-040-043-070245- /O.EXP.KBIS.FW.W.0002.000000T0000Z-090907T0200Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 842 PM CDT SUN SEP 6 2009 /742 PM MDT SUN SEP 6 2009/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN NORTH DAKOTA...17...31...32...40...43 STRONG WINDS...AND DRY CONDITIONS THAT PROMPTED THE RED FLAG WARNING HAVE BECOME LESS EXTREME. $$ SCHECK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 5, 2:18 PM MDT, 12 hours 45 minutes earlier.
Area forecast discussion, Sep 5, 2:18 PM MDT, 12 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 318 PM CDT SAT SEP 5 2009 .SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT... A NEGATIVE HEIGHT ANOMALY OVER THE NORTHEASTERN PACIFIC WILL LARGELY CONTROL WEATHER OVER NORTH DAKOTA OVER THE NEXT WEEK OR SO...AND MODELS/ENSEMBLES DIFFER GREATLY IN WAVE AMPLITUDE/TIMING BY LATE TUESDAY. THE MAIN LOW PRESSURE SYSTEM IMPACTING THE NORTHERN PLAINS EARLY WEEK IS PRESENTLY WEST OF VANCOUVER ACCORDING TO WATER VAPOR SATELLITE IMAGERY...AND SHOULD CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS AS EARLY AS LATE SUNDAY NIGHT OVER THE WEST. THE 12 UTC NAM/GFS AND ASSORTED ENSEMBLES DIFFER IN TIMING WITH THE MAIN MIDDLE LEVEL TROUGH AXIS/ASSOCIATED FRONTAL TIMING...AND THE NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER MODEL PREFERENCE IS FOR A SLOWER NAM-LIKE SOLUTION. CONSEQUENTLY...LATEST GRIDS INDICATE A SLOWED FRONTAL PASSAGE AND SLOWER EASTWARD PROGRESSION OF PRECIPITATION CHANCES ON LABOR DAY AND MONDAY NIGHT. FOR PRECIPITATION THEREAFTER...STAYED WITH HIGHER POPS WHERE THE 12 UTC NAM/GFS..09 UTC SREF...00 UTC ECMWF AGREED ON PRECIPITATION...AND REDUCED POPS WHERE UNCERTAINTY WAS HIGHER AMONG THAT GUIDANCE. NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER QPF LOOKS VERY REASONABLE GIVEN ABOVE ARGUMENTS...SO POPULATED GRIDS WITH THAT. CONCERNING TEMPERATURES...GUIDANCE GENERALLY AGREES THAT COOLER CONDITIONS WILL PREVAIL BEHIND THE HEFTY FRONT MOVING THROUGH ON LABOR DAY. MODELS DIFFER IN OPINION ON TEMPERATURES THEREAFTER MAINLY BECAUSE OF CLOUD COVER AND SUBSIDENCE UNCERTAINTIES BEHIND THE TROUGH AXIS. FORECAST VARIES LITTLE FROM CONTINUITY THERE. SEE BELOW FOR FIRE WEATHER CONCERNS ON SUNDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY... WE SHOULD START OUT ON THE DRY AND COOL SIDE WED/WED NIGHT BEHIND THE DEPARTING UPPER TROUGH SET TO IMPACT THE LOCAL AREA IN THE SHORT TERM PERIOD. AFTERWARDS BOTH THE GFS AND ECMWF BECOME ERRATIC IN THEIR DEPICTION/EVOLUTION OF A SECOND S/WV TROUGH WHICH IS FORECAST TO RIDE OVER THE WESTERN CONUS RIDGE AND INTO SOUTH CENTRAL CANADA/THE NORTHERN PLAINS. WILL MAINTAIN DRY AND SEASONAL WEATHER FOR NOW...AND SEE WHAT THE MODEL TRENDS ARE OVER THE NEXT COUPLE OF MODEL RUNS (00Z TONIGHT AND 12Z TOMORROW). && .AVIATION... AN UPPER LEVEL RIDGE IN PLACE ACROSS THE CENTRAL CONUS WILL CONTINUE TO MAINTAIN VFR FLIGHT CONDITIONS THROUGH 18Z SUNDAY. SOUTHEASTERLY WINDS WILL INCREASE LATE TONIGHT WEST AND CENTRAL TOMORROW AS THE PRESSURE GRADIENT INCREASES ACROSS THE STATE. && .FIRE WEATHER... LOW PRESSURE ACROSS THE FRONT RANGE OF THE NORTHERN ROCKIES WILL STRENGTHEN THE PRESSURE GRADIENT ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON SUNDAY. AS THIS OCCURS...SOUTHEASTERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH WILL DEVELOP DURING THE DAY...ESPECIALLY ACROSS THE WEST. FURTHERMORE...AFTERNOON MIXING OF WARM/DRY AIR ALOFT WILL PUSH TEMPERATURES INTO THE LOW TO MID 90S...AND WILL DROP DEWPOINTS INTO THE LOW 50S. THIS WILL RESULT IN MINIMUM RELATIVE HUMIDITIES IN THE LOW 20S ACROSS FAR WESTERN NORTH DAKOTA. OVERALL THIS APPEARS TO BE A MARGINAL EVENT. HOWEVER...GIVEN THE FACT THAT RECENT REPORTS FROM THE FIELD HAVE INDICATED SIGNIFICANT CURING OF VEGETATION...ALONG WITH THE FACT THAT THE RANGELAND FIRE INDEX IS IN THE VERY HIGH TO EXTREME CATEGORY ACROSS THIS REGION...IT SEEMS NECESSARY TO CONTINUE THE FIRE WEATHER WATCH FOR THE FAR WESTERN COUNTIES OF NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR NDZ017-031-032-040-043. && SCHECK/NH/KJB
Hazardous weather outlook, Sep 5, 4:42 AM MDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 542 AM CDT SAT SEP 5 2009 NDZ017-031-032-040-043-061045- MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 542 AM CDT SAT SEP 5 2009 /442 AM MDT SAT SEP 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITY AND DRY PASTURES. A LARGE STORM SYSTEM MOVING ONSHORE IN WESTERN NORTH AMERICA IS FORECAST TO MOVE ACROSS THE ROCKIES AND INTO THE PLAINS. THIS SYSTEM WILL BEGIN TO AFFECT WESTERN NORTH DAKOTA SUNDAY NIGHT WITH A SLIGHT CHANCE OF THUNDERSTORMS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE UNTIL WEDNESDAY...WHEN THE UPPER LEVEL LOW/TROUGH MOVES EAST OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051- 061045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 542 AM CDT SAT SEP 5 2009 /442 AM MDT SAT SEP 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LARGE STORM SYSTEM MOVING ONSHORE IN WESTERN NORTH AMERICA IS FORECAST TO MOVE ACROSS THE ROCKIES AND INTO THE PLAINS. THIS SYSTEM WILL BEGIN TO AFFECT WESTERN NORTH DAKOTA SUNDAY NIGHT WITH A SLIGHT CHANCE OF THUNDERSTORMS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE UNTIL WEDNESDAY...WHEN THE UPPER LEVEL LOW/TROUGH MOVES EAST OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
Nearby
Red Flag Warnings in North Dakota, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.